Yes you can be allergic to your medication. Medication allergy symptoms can range from mild to life threatening. The mild symptoms include, hives, skin rash, itchy skin or eyes, congestion and swelling of mouth and throat. A more severe reaction called “Anaphylaxis” may include difficulty breathing, blueness of the skin, dizziness, fainting, anxiety, confusion, rapid pulse, nausea, diarrhea and abdominal problems. The most common drug allergies are; penicillin and similar antibiotics, sulfa drugs, barbiturates, anticonvulsants and Insulin.
Some of the more mild symptoms can be treated with antihistamines or corticosteroids. The coughing and lung congestion may be treated with bronchodilators. For anaphylaxis symptoms, epinephrine may be given under the care of a doctor.
The most important thing you can do is call your doctor if you are having mild symptoms and go to the Emergency room if you are experiencing the anaphylaxis symptoms described above and you should always inform any medical professional you come in contact with of your medication allergies.